Alert archive / Louisiana / Tornado Warnings in 2011

Tornado Warning 67, NWS New Orleans, LA

May 26, 2011Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 26, 2011, 5:39 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 5:39 PM CDT (22:39 UTC)
Expired
May 26, 2011, 6:15 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint Tammany Parish, LA

What was reported inside it

TimeReportWhereRemark
May 26, 5:45 PM CDTFUNNEL CLOUDLacombe, LAFUNNEL CLOUD OBSERVED INTHE LACOMBE AREA.
May 26, 5:58 PM CDTHAIL 1Lacombe, LA
May 26, 6:00 PM CDTHAIL 1.75Lacombe, LA
May 26, 6:03 PM CDTHAIL 1Slidell, LAHAIL RANGING IN SIZE FROM MARBLE TO QUARTER SIZE WAS OBSERVED AT THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
May 26, 6:05 PM CDTHAIL 1.25Slidell, LAHALF DOLLAR SIZE HAIL WAS OBSERVED AT THE NATIONAL WEATHER SERVICE OFFICE.
May 26, 6:10 PM CDTHAIL 15 W Slidell, LAOBSERVED BY OFF DUTY NWS EMPLOYEE NEAR THOMPSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3259 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3259 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WFUS54 KLIX 262239
TORLIX
LAC103-262315-
/O.NEW.KLIX.TO.W.0067.110526T2239Z-110526T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
539 PM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLIDELL...MANDEVILLE...EDEN ISLE...

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  MANDEVILLE...MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LACOMBE AND PEARL RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3038 8970 3021 8981 3021 8985 3024 8989
      3024 8992 3027 8999 3029 8999 3031 9004
      3035 9007 3037 9011 3050 9005
TIME...MOT...LOC 2239Z 293DEG 25KT 3038 8999

$$
1 follow-up statement
365 
WWUS54 KLIX 262250
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
550 PM CDT THU MAY 26 2011

LAC103-262315-
/O.CON.KLIX.TO.W.0067.000000T0000Z-110526T2315Z/
ST. TAMMANY LA-
550 PM CDT THU MAY 26 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN
ST. TAMMANY PARISH...

AT 548 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
NEAR LACOMBE...OR 7 MILES EAST OF MANDEVILLE...MOVING SOUTHEAST AT 
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLIDELL
AIRPORT...PEARL RIVER...SLIDELL AND EDEN ISLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3038 8970 3021 8981 3021 8985 3024 8989
      3024 8992 3027 8999 3029 8999 3031 9004
      3035 9007 3037 9011 3050 9005
TIME...MOT...LOC 2249Z 311DEG 21KT 3033 8997

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 26, 3:47 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 26, 3:47 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 PM CDT THU MAY 26 2011

.SHORT TERM...
FRONT DEMARCATED WITH RADAR DETECTED LINE OF SHOWERS AND
THUNDERSTORMS GENERALLY FROM HATTIESBURG TO HAMMOND TO LOWER
ATCHAFALAYA BASIN...AND MOVING WITH A SLOW EASTWARD DRIFT. LARGE
STATIONARY CELL OVER JACKSON COUNTY APPEARS TO BE STUCK ON SEA
BREEZE...WITH BACKWARD PROPAGATING VECTOR CHARACTERISTICS AS
LARGER SCALE SHORT-WAVE APPROACHES. RADAR RAINFALL ESTIMATES ARE
LIKELY HAIL CONTAMINATED WITH THAT CELL BUT IS LIKELY IN EXCESS OF
5 INCHES AT THIS TIME. CERTAINLY...THIS IS BENEFICIAL FOR DROUGHT
RELIEF IN JACKSON COUNTY...BUT NOT QUITE LARGE SCALE ENOUGH TO
BENEFIT OTHER COUNTIES/PARISHES. AREAS SOUTH OF THE TIDAL LAKES
HAVE HAD LITTLE CONVECTION AND AMPLE MOISTURE AND INSTABILITY
REMAINS IN PLACE TO BE TAPPED REMAINDER OF THIS AFTERNOON/EVENING.
WILL MAINTAIN SOME POPS THROUGH SUNSET BUT MOST ACTIVITY WILL
LIKELY DISSIPATE SHORTLY THEREAFTER.

.LONG TERM...
MODELS SHOW VERY LARGE SCALE HIGH PRESSURE RIDGE OVER WESTERN
ATLANTIC BUILDING INTO THE GULF STATES THROUGH THE WEEKEND AND
BECOMING ENHANCED BY STRONG RIDGING ALOFT TO SUPPRESS CONVECTIVE
DEVELOPMENT FOR QUITE SOME TIME. LARGE SCALE SUBSIDENCE SHOULD
KEEP TEMPERATURES ABOVE NORMAL FROM SUNDAY THROUGH LATE NEXT WEEK.
WILL MAINTAIN THE 10 PERCENT RAIN CHANCE EACH DAY IN HOPES OF LAKE
AND SEA BREEZE DEVELOPMENTS...BUT THIS MAY BE A REACH.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL EXCEPT TEMPO LOWER CONDITIONS IN
THUNDERSTORMS THROUGH 01Z FOR TERMINALS EAST OF KMCB-KBTR.

&&

.MARINE...
GENERAL LIGHT TO MODERATE SOUTHEAST FLOW TO BE MAINTAINED THROUGH
THE WEEKEND...BECOMING A LITTLE MORE EASTERLY IN TIME EARLY NEXT
WEEK. A SWELL TRAIN GENERATED THROUGH THE FLORIDA STRAITS MAY
PRODUCE A GROUND SWELL THAT AFFECTS THE OUTER COASTAL WATERS BY
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  88  64  90 /  10   0   0   0
BTR  62  90  68  91 /  10   0   0   0
ASD  64  87  67  88 /  10   0   0   0
MSY  68  87  70  87 /  10   0   0   0
GPT  66  85  68  85 /  20   0   0   0
PQL  65  86  64  86 /  20   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, May 26, 10:49 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 AM CDT THU MAY 26 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-271600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1049 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ACROSS COASTAL MISSISSIPPI. AN ISOLATED SEVERE STORM OR TWO WILL
ALSO BE POSSIBLE ALONG AND NORTH OF A LINE FROM SLIDELL TO MCCOMB
THROUGH THIS AFTERNOON. ELSEWHERE...A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED. THE MAIN
THREAT FROM ANY STRONG OR SEVERE THUNDERSTORMS WILL BE STRONG AND
DAMAGING STRAIGHT LINE WINDS. HOWEVER...LARGE HAIL OR AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR
SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER
AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Local storm report, May 26, 4:46 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
446 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FUNNEL CLOUD     8 N COVINGTON           30.59N 90.11W
05/26/2011                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            FUNNEL CLOUD SPOTTED NEAR LEE RD ABOUT 8 MILES NORTH OF
            COVINGTON

&&

GPHILLIP
Local storm report, May 26, 4:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
451 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          8 W SUN                 30.65N 90.04W
05/26/2011                   ST. TAMMANY        LA   LAW ENFORCEMENT

            A TORNADO PRODUCED UNKNOWN DAMAGE IN THE VICINITY OF
            HIGHWAY 40 AND BIRTRUE ROAD. LAW ENFORCEMENT IS
            INVESTIGATING.

&&

11
Special weather statement, May 26, 4:54 PM CDT, 45 minutes before
LAZ038-040-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CDT THU MAY 26 2011

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. TAMMANY
PARISH...TANGIPAHOA PARISH...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF COVINGTON TO MANDEVILLE...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
FOLSOM...MANDEVILLE...COVINGTON...ABITA SPRINGS AND LACOMBE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 26, 5:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 NNW MOSS POINT        30.45N 88.54W
05/26/2011                   JACKSON            MS   COUNTY OFFICIAL

            POSSIBLE TORNADO. FENCES BLOWN DOWN...PORTABLE OFFICE
            BUILDING FLIPPED OVER...18 WHEELER FLIPPED...POWER LINES
            DOWN...BARN DESTROYED. TIME ESTIMATED FROM RADAR.

&&

PGRIGSBY
Special weather statement, May 26, 5:20 PM CDT, 19 minutes before
LAZ040-062-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING ORLEANS
PARISH...ST. TAMMANY PARISH...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTH OF SLIDELL...OR ABOUT
5 MILES NORTH OF SLIDELL AIRPORT...MOVING SOUTH AT 35 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SLIDELL AIRPORT...PEARL RIVER...LACOMBE...SLIDELL...EDEN
ISLE AND LAKE CATHERINE

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Local storm report, May 26, 5:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
539 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 N MANDEVILLE          30.44N 90.08W
05/26/2011                   ST. TAMMANY        LA   NWS EMPLOYEE

            ONE TREE AND NUMEROUS LIMBS KNOCKED DOWN AT HIGHWAY 59
            AND I-12. MARBLE SIZE HAIL ALSO REPORTED.

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:35 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana55 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningLIXWashington25 min
May 26, 4:02 PM CDTSevere Thunderstorm WarningLIXWashington58 min
May 26, 4:18 PM CDTSevere Thunderstorm WarningLIXWashington57 min
May 26, 4:27 PM CDTTornado WarningLIXSaint Tammany33 min
May 26, 4:59 PM CDTTornado WarningLIXSaint Tammany15 min
May 26, 5:35 PM CDTSevere Thunderstorm WarningLIXSaint Tammany25 min
May 26, 5:55 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:10 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany29 min
May 26, 6:33 PM CDTSpecial Marine WarningLIX42 min
May 26, 6:58 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard32 min

Nearby

Tornado Warnings in Louisiana, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.